South Dakota, 2011

Hail in South Dakota, August 17, 2011

August 17, 2011 · NWS UNR · 1 event in 1 county or zone

A severe thunderstorm developed over southeastern Haakon County and produced quarter sized hail southeast of Midland.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm developed over southeastern Haakon County and produced quarter sized hail southeast of Midland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 17, 1:34 PM MST, 3 hours 41 minutes earlier.

Area forecast discussion, Aug 17, 1:34 PM MST, 3 hours 41 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
234 PM MDT WED AUG 17 2011

.DISCUSSION...WATER VAPOR IMAGERY SHOWS A TROUGH ACROSS THE GREAT
LAKES WITH RIDGING OVER THE NORTHERN HIGH PLAINS INTO THE NORTHERN
ROCKIES. SURFACE ANALYSIS SHOWS HIGH PRESSURE ACROSS EASTERN SOUTH
DAKOTA INTO SOUTHERN MINNESOTA. SOUTHERLY RETURN FLOW ACROSS THE
WESTERN SOUTH DAKOTA PLAINS CONTINUES. SURFACE OBS AND RADAR SHOW A
DRY LINE STRETCHING ACROSS THE BLACK HILLS...WITH 57 DEGREE
DEWPOINTS OVER KUNR WHILE CUSTER AND GILLETTE WERE AT 35 AND 29
DEGREES RESPECTIVELY. RADAR ALSO SHOWING A SINGLE STORM JUST EAST OF
SUNDANCE WY NOW MOVING INTO LAWRENCE COUNTY SD. GOOD INSTABILITY
OVER THE SD PLAINS GIVEN THE RICH THETA E IN PLACE. MLCAPE OF 1500
TO 2000 J/KG EAST OF THE DRYLINE WITH THE CAP ERODING WILL BRING
CHANCES OF STORMS TO PARTS OF WESTERN SOUTH DAKOTA. SHEAR IS GOOD
ENOUGH FOR THE DEVELOPMENT OF SUPERCELLS. LARGE HAIL AND DAMAGING
WINDS ARE THE MAIN THREATS THROUGH THIS EVENING...WITH THE BEST
CHANCES ACROSS SOUTHWEST TO SOUTH CENTRAL SOUTH DAKOTA. VIS SAT
ALREADY SHOWS AN EXTENSIVE CU FIELD ACROSS CENTRAL SOUTH DAKOTA...SO
BESIDES CONVECTIVE INITIATION ALREADY TAKING OVER THE NORTHERN
HILLS...THINK THE NEXT STORMS WILL DEVELOP ALONG AND EAST OF THE
BADLANDS. THE DRYLINE WILL SLIDE EASTWARD THIS EVENING INTO CENTRAL
SOUTH DAKOTA...WITH THE STORMS EXITING THE CWA. MODELS HAVE BEEN
SHOWING LOW PRESSURE DEVELOPING ACROSS SOUTHWEST SD WHICH WOULD DRAW
HIGHER THETA E BACK INTO THE CWA. THIS COULD BRING ELEVATED
CONVECTION TO PARTS OF WESTERN SOUTH DAKOTA AFTER 06Z.

ZONAL TO WEAK CYCLONIC FLOW WILL DEVELOP AS AN UPPER TROUGH CROSSES
CENTRAL CANADA. A COLD FRONT WILL SLIDE THROUGH THURSDAY AFTERNOON
AND EVENING. THIS WILL PUSH THE BEST INSTABILITY EASTWARD INTO SOUTH
CENTRAL SD THROUGH THE DAY. HIGHS WILL REACH THE 80S TO LOWER 90S
ACROSS THE PLAINS. ZONAL FLOW WILL CONTINUE INTO FRIDAY WITH WEAK
EMBEDDED WAVES CROSSING THE AREA. CONFIDENCE IS LOWER ON STORM
POTENTIAL FRIDAY...BUT WITH THE PASSING WAVES WILL KEEP SLIGHT
CHANCE MENTION. TEMPERATURES WILL BE NOTICEABLY COOLER BEHIND THE
FRONT...WITH HIGHS IN THE LOWER 70S TO AROUND 80.

EXTENDED...A VARIETY OF WEAK SHORT WAVES MOVING THROUGH MAY BRING
SOME THUNDERSTORMS TO THE AREA THROUGH THE WEEKEND. OTHERWISE...DRY
WEATHER IS EXPECTED AS AN UPPER RIDGE REMAINS OVER THE REGION. NEAR
TO SLIGHTLY ABOVE AVERAGE TEMPERATURES ARE EXPECTED.

&&

.AVIATION...ISOLD/SCT TSTMS ARE POSSIBLE THROUGH TONIGHT MAINLY
FROM THE BLKHLS EWD. VFR CONDITIONS EXPECTED OUTSIDE OF ANY STRONGER
STORMS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
Hazardous weather outlook, Aug 17, 5:47 AM MST, 11 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
647 AM MDT WED AUG 17 2011

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-181300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
647 AM MDT (747 AM CDT) WED AUG 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND INTO TONIGHT ACROSS
MUCH OF WESTERN AND SOUTH CENTRAL SOUTH DAKOTA. THERE IS A SLIGHT
RISK FOR SEVERE STORMS ACROSS SOUTHWESTERN SOUTH DAKOTA THIS
AFTERNOON...AND EASTWARD INTO SOUTH CENTRAL SOUTH DAKOTA THIS
EVENING. LARGE HAIL AND STRONG WIND GUSTS WILL BE THE MAIN THREATS
FROM ANY SEVERE STORMS. AN ISOLATED TORNADO IS ALSO POSSIBLE ACROSS
FAR SOUTHERN SOUTH DAKOTA...NEAR THE NEBRASKA BORDER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A DAILY CHANCE FOR THUNDERSTORMS ACROSS MUCH OF THE
AREA THROUGH SATURDAY. THERE IS A SLIGHT RISK FOR SEVERE STORMS
ACROSS PORTIONS OF SOUTHWESTERN AND SOUTH CENTRAL SOUTH DAKOTA ON
THURSDAY. LARGE HAIL AND STRONG WIND GUSTS WILL BE THE MAIN THREATS
FROM ANY SEVERE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Local storm report, Aug 17, 4:27 PM MST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
527 PM MDT WED AUG 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             9 ENE BELVIDERE         43.88N 101.10W
08/17/2011  E2.50 INCH       JACKSON            SD   PUBLIC

&&

CALDERON
Local storm report, Aug 17, 4:34 PM MST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
534 PM MDT WED AUG 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             3 WSW WHITE RIVER       43.55N 100.80W
08/17/2011  E1.00 INCH       MELLETTE           SD   TRAINED SPOTTER

&&

CALDERON
Local storm report, Aug 17, 4:40 PM MST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
540 PM MDT WED AUG 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     HAIL             8 NE BELVIDERE          43.92N 101.16W
08/17/2011  E2.75 INCH       JACKSON            SD   LAW ENFORCEMENT

            HAIL CAUSING SIGNIFICANT DAMAGE TO VEHICLES ON INTERSTATE
            90.

&&

CALDERON
Local storm report, Aug 17, 4:54 PM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
554 PM MDT WED AUG 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     HAIL             5 SSE MISSION           43.24N 100.62W
08/17/2011  E1.75 INCH       TODD               SD   PUBLIC

&&

CALDERON
Local storm report, Aug 17, 4:56 PM MST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
556 PM MDT WED AUG 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND GST     10 NE BELVIDERE         43.94N 101.13W
08/17/2011  M50 MPH          JACKSON            SD   MESONET

&&

CALDERON
Local storm report, Aug 17, 5:07 PM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RAPID CITY SD
607 PM MDT WED AUG 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             4 SW MIDLAND            44.03N 101.21W
08/17/2011  E2.00 INCH       HAAKON             SD   PUBLIC

0502 PM     HAIL             5 SSE MISSION           43.24N 100.62W
08/17/2011  E1.75 INCH       TODD               SD   PUBLIC

0515 PM     HAIL             3 WSW WHITE RIVER       43.55N 100.80W
08/17/2011  E1.00 INCH       MELLETTE           SD   TRAINED SPOTTER

0525 PM     HAIL             9 ENE BELVIDERE         43.88N 101.10W
08/17/2011  E2.50 INCH       JACKSON            SD   PUBLIC

0530 PM     TSTM WND GST     10 NE BELVIDERE         43.94N 101.13W
08/17/2011  M50.00 MPH       JACKSON            SD   MESONET

0537 PM     HAIL             8 NE BELVIDERE          43.92N 101.16W
08/17/2011  E2.75 INCH       JACKSON            SD   LAW ENFORCEMENT

            HAIL CAUSING SIGNIFICANT DAMAGE TO VEHICLES ON INTERSTATE
            90.

&&

CALDERON

The radar

The Rapid City radar (KUDX), 137 km away, was scanning. The volume nearest the first event began at 00:12 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Haakon

When
August 17, 5:15 PM MST
Where
Haakon County, 3.32 mi SSE of Midland
Measured
1 in hail
Reported by
Public
Coordinates
44.029, -101.116

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 340840.